Thanks to the threats charms of my mother, I was awarded a very special dispensation to take time out of the course to attend an appointment with Dr Gall, a cardiologist at Kings College. I had been waiting nearly a year for the appointment and if I had cancelled I would have had to wait another year minimum. Normally this isn’t enough to be allowed time off so God only knows how my mother convinced them. The are absolutely militant about you not missing any classes which is understandable to some extent; if people are constantly nipping off for appointments the course just won’t work. But one of my CM was denied permission to attend a post surgery follow up even though she thought something was wrong. It was only when she developed a massive infection that they allowed her to leave which sounds like complete madness. (She had to have another surgery, consequently missing the rest of the programme but was rescheduled a few weeks later, partly I think because RNOH realised they were in the wrong. She is fine now thankfully).

Luckily my appointment was at 12.45 so I only missed an functional activity session that was booked because there were so few of us on this course. I attended stretching, an OT session and a PT session back to back before leaving the hotel at 11am. Plenty of time I thought. Tomtom thought differently. For some reason neither tomtom or apple/google maps works very well in the area around the hotel but I managed to get on the motorway without them. I drove the 9miles down the M1 to staples corner/the north circular where tomtom told me to take the 5th exit. He meant the 4th exit. There was nowhere to turn off and come back on myself for 9 miles so half an hour after I’d left the hotel I was still in watford 😡 (that emoticon needs steam coming out of his ears to accurately portray my feelings at the time). The rest of the journey was pretty stressful even for a London driver like myself. Definitely not one I’d like to repeat in a hurry. I got to kings college bang on 12.45. Raced round the maze of buildings, navigated the nonsensical sign posting and made it to the waiting room just as the consultant called my name. At least he got to see my PoTS symptoms in all their glory I guess…

Dr Gall is lovely. Looks to be in his 40s and promised me he has no plans to retire anytime soon (I’m looking at you Prof Mattihas…) After the basics – taking my medical history and monster list of medications – he explained his approached to PoTS. He is a cardiologist and treats PoTS as such. However, he also refers to a number of consultants in different disciplines to address the multifaceted nature of PoTS. There seems to be a little love lost between himself and Prof M who he described as wanting to be the sole specialist involved in treating PoTS. He warned that I would have to chose between who I wanted to be in charge on my care; NHNN or himself because the advice they give conflicts. As I still haven’t had my follow up after my autonomic testing at NHNN 16 months later, I’m inclined to chose him but he advised me to wait until my appointment next month before I make my decision.

Now the important stuff. There’s a number of medications I take which he feels are exacerbating my PoTS symptoms. He was very diplomatic, saying it wasn’t his prerogative to overrule consultants dealing with my other conditions, and that it would have to be a very considered decision to decide which symptoms took precedent to treat. First up was amitryptiline. I take 25mg at night to help with pain/sleep. It was prescribed by the pain clinic to help with my fibromyalgia. It definitely made a big improvement to my life when I started taking it 6 years ago but it’s not a particularly pleasant drug – it causes weight gain, dry mouth and a groggy feeling the morning after. I had tried reducing before about 18 months ago but my pain hit back with a vengeance. The reason he advises I stop it is because it tends to destabilise blood pressure through the night, causing it to drop. I’m very happy to try tapering it down again though and I think it’s a good place to start (you only change one drug at a time obviously, otherwise you wouldn’t know what change was responsible for what.)

Next on the hit list was nifedipine. I have severe Raynaud’s which was diagnosed at 10 years old. I spent my entire childhood being banned from outdoor playtime during the winter because it was so bad. Nifedipine controls it wonderfully, but it is a vasodilator – basically the opposite of what is needed to treat PoTS. I suspect that this is one that will have to stay.

Contrary to what is recommended on the PoTS UK website, Dr Gall also thinks venlafaxine (which I take to treat major clinical depression) can also make PoTS worse. Venlafaxine is an SNRI (Serotonin–norepinephrine reuptake inhibitor). Serotonin and norepinephrine (also call noradrenalin) both act on mood. SNRIs (duloxetine is another common one) prevent the neurones in the brain from transmitting these hormones which results in a build up of them in the brain, making you feel happier. Noradrenalin can be used to treat hypotension (low blood pressure) which is presumably why it can be useful to PoTS patients. However, noradrenalin is also a stress hormone involved in the sympathetic nervous system and the turning on of the flight or fight response. No good for POTSies. Dr Gall sees no reason why SSRIs should be a problem so I will discuss with my psychiatrist whether a switch is appropriate in my case.

Finally, he advised changing from bisoporol to ivabradine for tachycardia. I’m afraid I didn’t jot down why he prefers this drug (helpful) but if it comes back to me I’ll let you know. He also suggested I ask my lupus consultant about a stronger anticoagulant which might help with my headaches/migraines as the bisoporol was helping with those too.

Dr Gall is very keen for me to see Dr Leshner (sp?) a neurologist, for a sleep study. I bounce between insomnia and hypersomnia regularly but have always put it down to a combination of drugs/being a night owl/boom-bust cycle. Dr Gall suspects I might actually have a sleep disorder (although he was not willing to specify which one). He says sleep disturbance is a commonly overlooked problem in PoTS which makes sense seeing how everything else can be messed up by it. I agreed to the referral. I don’t think they’ll find anything but it seems silly to turn down something that might help. Same goes for his next suggested referral for respiratory physiotherapy. I’d never even heard of this (and I’m yet to research it either) but he said that a lot of PoTS patients take quick, shallow breaths instead of deep slower breaths which leads to sort of hyperventilation and basically even less oxygen than we already have in our blood. I can see the logic, I agreed and I’ll update you further when I know more.

Lastly he referred me to an endocrinologist to check out my sex hormone levels (oestrogen, progesterone, testosterone), my adrenaline/noradrenaline levels, insulin production, cortisone, my thyroid function etc etc etc. This sounds like a fantastic idea (and why didn’t it occur to me/my doctors sooner?!) We know oestrogen plays a role in PoTS and lupus flares, they’ve recently doubled my contraception without checking what my body is doing – which in retrospect sounds a little slapdash but is obviously the norm. I have a tentative PCOS diagnosis but again haven’t had any investigations. I get reactive hypoglycemia, have been on prednisolone constantly for over 6 years, I’ve had thyroid antibodies for years and a strong familial history but it’s never ticked over into hypothyroidism… There’s a lot going on with my body and my medications – checking out my hormones makes perfect sense. I’m looking forward to the referral.

Just a few other notes I scribbled down in the consultation: there isn’t an international consensus that EDS type III causes PoTS. The view that Dr Gall and others take is PoTS arises when an individual has EDS and an underlying neuropathy. It is the neuropathy that is to blame, rather than the EDS. The EDS just worsens/complicates the issue. He stressed that he/they still don’t know exactly what PoTS is or why is occurs in formally healthy people but to my mind this explains why there are people who have EDS but not PoTS and vice versa. A couple of names he mentioned that might be worth looking up:
– Benjamin Levine, an American PoTS and exercise expert
– Satish Raj, a leading Canadian PoTS researcher
– Blair Grubb, an American researcher who supports the use of modafinil to treat PoTS patients with severe fatigue (this article may be interesting)

On the subject of compression tights (a frequently discussed topic on the UK PoTS support group on Facebook which is a wonderful group by the way!) Dr Gall said running compression leggings (sometimes called skins) are an excellent alternative to compression tights. Most importantly he said “don’t obsess over the strength of the compression”. Just find something you are happy to wear and WEAR THEM. Any compression is better than none, any compression will improve your symptoms. The stronger the better but only if you can comfortably get them on and wear them for extended periods of time. The skins are great for keeping cool, absorbing sweat, and looking super sporty…

This is definitely some advice I will be taking. During my stay on the Rehab programme this has become my uniform:

20140805-181737-65857785.jpg For the first time ever my gym clothes have been worn to the gym!! 😂 I’m going to start wearing this instead of my usual lounge clothes/day pyjamas when I leave. It’s easy to wash, comfortable to wear, slightly more socially acceptable than wearing your pjs everyday, and I’m hoping that being in the gear might encourage me to actually do my exercises! The compression leggings will fit right in with my sporty new look!

Advertisements